Texas, 2014Flash Flooding in Texas, July 17, 2014
July 17, 2014 · NWS FWD · 5 events in 3 counties and zones
An approaching upper level system and front, combined with seasonably high moisture content, set up the ingredients for a heavy rain event in the North Texas area. Very heavy rainfall early on the morning of July 17th lead to significant flash flooding along Interstate 35 in the Sanger to Valley View areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching upper level system and front, combined with seasonably high moisture content, set up the ingredients for a heavy rain event in the North Texas area. Very heavy rainfall early on the morning of July 17th lead to significant flash flooding along Interstate 35 in the Sanger to Valley View areas. Up to 11 inches of rain fell along this corridor. Interstate 35 was closed along this section, numerous cars were stranded, several high water rescues were conducted, and water entered at least one business in the Valley View area. Water also reached or entered homes in the Krum area in Denton County. Heavy rainfall also lead to flash flooding along Highway 287 in Wise County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 16, 10:52 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 16, 10:52 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1152 PM CDT WED JUL 16 2014
.AVIATION...
AN EXTENDED PERIOD OF ACTIVE CONVECTION WILL OCCUR AT THE NORTH
TEXAS TERMINALS DURING THIS TAF FORECAST. ON GOING CONVECTION
NORTH OF THE METROPLEX WILL CONTINUE TO MOVE SOUTH OVERNIGHT AND
ACROSS THE METROPLEX TERMINALS 07-12Z WHILE UPSTREAM CONVECTION
ACROSS THE PANHANDLE WILL ARRIVE ON THURSDAY. A STRONG SHORTWAVE
WILL BEGIN ANOTHER WAVE OF CONVECTION /MCS/ ON THURSDAY NIGHT.
VFR CONDITIONS WILL DROP TO MVFR CIGS DURING ANY OVERNIGHT
CONVECTION AND COULD LAST THROUGH 12Z BEFORE IMPROVING. EXPECTING
VFR CIGS FOR MOST OF THURSDAY...THEN BECOMING MVFR TO IFR
THURSDAY NIGHT AS NEAR CONTINUOUS CONVECTION PREVAILS.
ALTERNATE TERMINALS SHOULD BE PLANNED FOR AS KDFW INBOUND TRAFFIC
WOULD BE IMPACTED BY CLUSTERS OF TSRA AT/NEAR THE CORNER POSTS.
UNSURE ABOUT A KDFW GROUND STOP...BUT ITS POSSIBLE FOR AN HOUR OR
SO AT SOME TIME WITHIN THIS FORECAST...MOST LIKELY THURSDAY
AFTERNOON OR THURSDAY EVENING. 75
&&
.UPDATE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE ALREADY NEAR AND NORTH OF
THE RED RIVER...OTHER STORMS ARE BETWEEN CHILDRESS AND GRAHAM...
WITH AN ADDITIONAL COMPLEX OVER THE TEXAS PANHANDLE. A
THUNDERSTORM COMPLEX THAT EXTENDS FROM OUR SOUTHWESTERN ZONES TO
NORTH OF JUNCTION WILL CONTINUE TO MOVE SOUTHEAST OVERNIGHT. THE
FLASH FLOOD WATCH FOR THURSDAY THROUGH FRIDAY AFTERNOON LOOKS
GOOD. THE PREVIOUS FORECAST IS IN GOOD SHAPE AND HAVE ONLY MADE
MINOR ADJUSTMENTS TO THE HOURLY GRIDS.
58
&&
.PREV DISCUSSION... /ISSUED 259 PM CDT WED JUL 16 2014/
MODELS STRUGGLED TODAY AND UNDERESTIMATED THE AMOUNT OF MOISTURE
RETURN...WITH 18Z FORECAST DEW POINTS GENERALLY 3-7 DEGREES BELOW
THE METARS. AS A RESULT...ISOLATED TO SCATTERED CONVECTION IS
DEVELOPING IN THE WARM SECTOR FROM JACKSBORO TO GRANBURY TO
CORSICANA. STORMS WILL REMAIN SCATTERED THIS AFTERNOON AND
EVENING...WITH THE BETTER PRECIP STILL TO COME THURSDAY MORNING.
GUIDANCE DOES CONVERGE ON HEAVY PRECIPITATION FROM ONE OR MORE MCS
OR MCS SEGMENTS MOVING SOUTHEAST OVERNIGHT INTO OKLAHOMA AND
NORTHERN NORTH TEXAS. THIS WILL BE THE FIRST ROUND OF HEAVY PRECIP
THAT WE ARE EXPECTING. THERE MAY BE HEAVY RAIN SOUTHWEST INTO THE
BIG COUNTRY THAT MAY SURVIVE LONG ENOUGH TO REACH WESTERN AND
SOUTHWESTERN COUNTIES THURSDAY AS WELL. HRRR HINTS AT THIS BUT TTU
WRF DOES NOT DEVELOP THIS SOUTHWESTERN FLANK.
THE SECOND ROUND IS EXPECTED THURSDAY NIGHT INTO FRIDAY
MORNING...ALSO IN THE FORM OF SOME SORT OF MCS OR QLCS. THESE
STORMS WILL BE AIDED BY A SECOND UPPER DISTURBANCE AND A PUSH FROM
THE COLD FRONT THAT IS EXPECTED TO MOVE INTO THE AREA FRIDAY.
PRECIP WILL SHUT DOWN FROM WEST TO EAST ON FRIDAY INTO FRIDAY
NIGHT AS THE UPPER RIDGE BUILDS BACK IN TO OUR WEST.
THE RIDGE WILL REMAIN FAR ENOUGH WEST THAT SCATTERED AFTERNOON
CONVECTION MAY BE POSSIBLE SATURDAY IN THE EAST AND HAVE LEFT THE
20 POPS THERE. CONDITIONS LOOK DRY THROUGH THE REST OF THE
FORECAST. THERE MAY HAVE TO BE LOW POPS ADDED NEAR MID WEEK FOR A
POSSIBLE DISTURBANCE DROPPING SOUTH AROUND THE BACK SIDE OF THE
RIDGE...BUT THERE IS NO CONSENSUS ON IT YET. 84
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 74 88 73 87 73 / 70 80 80 50 10
WACO, TX 75 89 75 88 72 / 30 60 80 50 20
PARIS, TX 67 83 69 83 70 / 40 90 90 60 20
DENTON, TX 73 85 71 86 71 / 70 90 90 50 10
MCKINNEY, TX 71 86 72 86 70 / 60 90 90 50 10
DALLAS, TX 74 88 73 87 73 / 70 80 80 50 20
TERRELL, TX 72 89 73 88 71 / 50 80 90 60 20
CORSICANA, TX 73 89 73 86 72 / 30 60 80 50 20
TEMPLE, TX 74 89 75 86 73 / 20 50 60 50 20
MINERAL WELLS, TX 72 86 70 85 70 / 80 80 80 20 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 AM CDT THURSDAY THROUGH FRIDAY
AFTERNOON FOR TXZ091>095-101>107-117>123.
&&
75/
Hazardous weather outlook, Jul 16, 2:29 PM CST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
329 PM CDT WED JUL 16 2014
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
329 PM CDT WED JUL 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
THUNDERSTORM CHANCES WILL INCREASE ACROSS NORTH TEXAS THROUGH THE
NIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE NORTHWEST.
A STORM OR TWO MAY BRIEFLY BECOME SEVERE WITH DAMAGING DOWNBURST
WINDS. OTHERWISE...CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NUMEROUS THUNDERSTORMS ARE FORECAST ACROSS MUCH OF NORTH AND
CENTRAL TEXAS THURSDAY AND THURSDAY NIGHT. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...MAINLY THURSDAY AFTERNOON AND
THURSDAY EVENING. LOCALLY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING
ACROSS THE NORTH ON THURSDAY...THURSDAY NIGHT...AND INTO EARLY
FRIDAY AFTERNOON.
THUNDERSTORM CHANCES WILL CONTINUE...MAINLY ACROSS THE SOUTH ON
FRIDAY NIGHT AND ACROSS THE EAST ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION IS POSSIBLE THROUGH THE EVENING.
Flash Flood, Cooke
- When
- July 17, 2:30 AM CST to 11:04 AM CST
- Where
- Cooke County, 5.11 mi N of Valley View to 2.68 mi ENE of Burns City
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Law Enforcement
- Coordinates
- 33.553, -97.154
Very heavy rainfall resulted in significant flash flooding across the southern portions of Cooke County. Up to 10 inches of rain fell in the area. The town of Valley View was significantly affected by the flooding. Interstate 35 was shut down from the Denton County line north to mile marker 491. The water was 5-6 feet deep on the frontage road in some locations. One gas station along I-35 in Valley View had standing water in the convenience store. The interstate reopened between 8-9 am CDT. Numerous cars, trucks, and semis were stranded in the area; including along Interstate 35. The emergency manager estimated 20-30 vehicles were pulled from high water. Numerous high water rescues were conducted.
Flash Flood, Wise
- When
- July 17, 3:16 AM CST to 11:04 AM CST
- Where
- Wise County, 4.89 mi NW of Decatur to 3.4 mi S of Alvord
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.280, -97.660
Eight inches of water was reported over Highway 287 about halfway between Decatur and Alvord.
Flash Flood, Denton
- When
- July 17, 4:34 AM CST to 11:04 AM CST
- Where
- Denton County, 1.72 mi NE of Pilot Pt to 7.73 mi NW of Navo
- Cause
- Heavy Rain
- Property damage
- $750,000
- Reported by
- Law Enforcement
- Coordinates
- 33.415, -96.946
Very heavy rainfall resulted in significant flash flooding across the northern half of Denton County. Up to 11 inches of rain fell in the area. A rain gage near the Denton/Cooke County line reported 10.78 of total rain. The town of Sanger was significantly affected by the flooding. Interstate 35 was shut down from Sanger north to the Cooke County line. Several other roads around Sanger were closed due to high water. Numerous cars, trucks, and semis were stranded in the area; including along Interstate 35. Numerous high water rescues were conducted.
Flash Flood, Wise
- When
- July 17, 8:35 AM CST to 11:04 AM CST
- Where
- Wise County, 2.7 mi NNE of Park Spgs to 2.38 mi NNW of Park Spgs
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.435, -97.799
High water was reported on FM 3264 along the Wise/Montague county line.
Flash Flood, Denton
- When
- July 17, 9:18 AM CST to 11:04 AM CST
- Where
- Denton County, 2.89 mi ENE of Krum to 1.02 mi ESE of Krum
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 33.288, -97.205
In Krum, 5 people had to be rescued from their homes as high water prevented them from leaving.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 17, 20141 death · 1 event
- Flash Flooding in Texas, July 17 to 18, 2014$55,000 · 3 events
- Damaging Wind in New Mexico, July 17, 2014$20,000 · 55 kt wind · 1 event
- Flash Flooding and Damaging Wind in Texas, July 17 to 18, 2014$10,000 · 7 events
- Flash Flood and Hail in New Mexico, July 17, 2014$10,000 · 1 in hail · 6 events
- Waterspouts in Lake Erie, July 17, 20145 events
- Debris Flow and Hail in California, July 17 to 20, 20141 in hail · 4 events
- Flash Flooding in Texas, July 17 to 18, 2014$5,000 · 3 events
- Flash Flood in Oklahoma, July 17, 20141 event
- Flood in Colorado, July 17, 20141 event
- Hail in Texas, July 17, 20140.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534966, 533855, 534975, 534987, 534977.